For some time now I’ve been having bizarre dreams. I dream a lot, according to Peggy, who gets to hear my morning commentary on the dreams I of which have some minimal recollection. And for a goodly while it seems that the nature of my dreams has changed from a lifetime of rather pleasant dreams to dreams that make less and less rational sense. I’ve wondered about the phenomenon for a while but not until recently have I bothered to do any research on the subject.
I think I have commented on the fact that I take some 13 pills or capsules every day. Some of them are duplicates of dosages taken at other times of the day, but still, I have to put a bunch of chemicals into my body to keep it running at this high state of efficiency. Well, not exactly efficiency, as several of the pills say, “may cause weight gain” which strikes me as being not very efficient at all.
I decided to start looking at not only the reported side effects, but to search specifically on dreaming to see whether patients report altered dreams or strange dreams associated with any of their meds. The reason for searching the subject from the opposite side of the question ought to be obvious: manufacturers want patients to think that their products do only good and aren’t in a big hurry to document side effects if they aren’t forced to do so.
It turns out I’m not the only person to wonder about a relation between medications and dreams. There’s at least one list of 45 meds that have been reported to produce strange dreams. And a couple of the meds I take are on that particular list.
My point in commenting is not to alarm people about the dangers of the meds they take — sometimes you just have to do what you have to do regardless of complications. Rather, my purpose is to draw attention to the fact that sometimes the changes that happen to us aren’t “our fault” in the sense that we have done something (wrong) and as a result we are having this certain thing as a consequence.
Getting older can be challenging enough without making up reasons to be further challenged! When you mess with the chemistry in your body there are going to be side effects. Your body is little more than a giant chemical factory and imbibing all sorts of not-occurring-in-nature chemicals are bound to throw off some aspect of how your body works.
I’d suggest if you are having side effects that concern you that you have a chat with your physician. It might turn out that the medication is more important for your longevity than the inconvenience of the side effect, but it could turn out that there are other meds that might accomplish the same result without the side effect. Or with decreased effect.
As is the case with many aspects of life; I think communication is often the best way to get through the bumps and jolts of life and communicating with your doctora about your meds — particlarly if you visit more than one doctor and more than one doctor prescribes medications — it’s always good for your physicians to know about ALL the meds you take!